H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Get your full text copy in PDF

Tumor Lysis Syndrome After a Single Dose of Atezolizumab with Nab-Paclitaxel: A Case Report and Review of Literature

Xavier Carrier, Sumit Gaur, Alexander Philipovskiy

(Paul L. Foster School of Medicine, Texas Tech University Health Sciences Center, El Paso, TX, USA)

Am J Case Rep 2020; 21:e925248

DOI: 10.12659/AJCR.925248


BACKGROUND: Tumor lysis syndrome (TLS) represents a severe and dangerous side effect of chemotherapy. The frequency of TLS is not well known in patients with breast cancer, and there are no reports of TLS after the second or third lines of chemotherapy or immunotherapy combined with chemotherapy in these patients.
CASE REPORT: We present the case of a 55-year-old postmenopausal woman with metastatic triple-negative breast cancer who received multiple lines of chemotherapy and developed TLS after receiving combined chemoimmunotherapy. She presented to our medical center with generalized body weakness, sleepiness, anorexia, and oliguria 6 days after her first dose of combined chemoimmunotherapy with nanoparticle albumin-bound (nab)-paclitaxel (100 mg/m²) and atezolizumab (840 mg). A complete blood count on admission showed pancytopenia, with serum levels of uric acid at 17.8 mg/dL, creatinine at 3.4 mg/dL, potassium at 5.5 mEq/L, phosphorus at 5.0 mg/dL, and calcium at 9.3 mg/dL. TLS (grade 2) was diagnosed based on reported Cario-Bishop criteria, and the patient was promptly treated with intravenous hydration and a single dose of rasburicase (0.15 mg/kg). Symptoms completely resolved within 4 days, and the patient was discharged home.
CONCLUSIONS: We present a case of TLS after combined therapy with atezolizumab and nab-paclitaxel in a heavily pretreated patient with metastatic triple-negative breast cancer. Medical oncologists and general practice clinicians need to be aware of the possibility of TLS, even in unlikely cases, and to recognize the clinical signs of TLS to enable prompt and appropriate management.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree